Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 27, NWS Aberdeen, SD

August 14, 20124 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Aug 14, 2012, 2:42 PM CDT for 4 counties in South Dakota. It took effect at Aug 15, 2012, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2012, 2:42 PM CDT (19:42 UTC)
In effect from
Aug 15, 2012, 11:00 AM CDT
Expired
Aug 15, 2012, 7:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 201 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WWUS73 KABR 141942
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT TUE AUG 14 2012

...STRONG NORTHWEST WINDS TO DEVELOP ON WEDNESDAY...

.A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON WEDNESDAY.
IN FACT...SUSTAINED NORTHWEST WINDS AS HIGH AS 30 MPH WITH GUSTS
TO 45 MPH ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA BY MID MORNING ON WEDNESDAY AND PERSIST
WELL INTO THE AFTERNOON.

SDZ033-035-045-048-150745-
/O.NEW.KABR.WI.Y.0027.120815T1400Z-120816T0000Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
242 PM CDT TUE AUG 14 2012 /142 PM MDT TUE AUG 14 2012/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ TO 7 PM CDT
/6 PM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ TO 7 PM
CDT /6 PM MDT/ WEDNESDAY. 

* TIMING...BY 9 AM CDT...STRONG NORTHWEST WINDS SHOULD BE
  DEVELOPING ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA.

* WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  45 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
417 
WWUS73 KABR 150809
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
309 AM CDT WED AUG 15 2012

...STRONG NORTHWEST WINDS TO DEVELOP TODAY...

.A STRONG COLD FRONT WILL SLIDE THROUGH THE AREA TODAY RESULTING
IN VERY WINDY CONDITIONS. NORTHWEST WINDS SUSTAINED BETWEEN 30 AND
35 MPH WITH LOCALLY HIGHER GUSTS WILL BEGIN IN THE LATE MORNING
HOURS AND PERSIST INTO THE EARLY EVENING ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA.

SDZ033-035-045-048-152015-
/O.EXT.KABR.WI.Y.0027.120815T1600Z-120816T0000Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
309 AM CDT WED AUG 15 2012 /209 AM MDT WED AUG 15 2012/

...WIND ADVISORY NOW IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* TIMING...BY 11 AM CDT...STRONG NORTHWEST WINDS SHOULD BE 
  DEVELOPING ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. 

* WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

VIPOND
875 
WWUS73 KABR 152008
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
308 PM CDT WED AUG 15 2012

...STRONG NORTHWEST WINDS WILL CONTINUE INTO EARLY EVENING...

.A STRONG COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE EASTERN
DAKOTAS AND INTO MINNESOTA THROUGH THIS EVENING. STRONG NORTHWEST
WINDS WILL PERSIST BEHIND THIS FRONT ACROSS PORTIONS OF WESTERN
AND CENTRAL SOUTH DAKOTA. 

SDZ033-035-045-048-160000-
/O.CON.KABR.WI.Y.0027.000000T0000Z-120816T0000Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
308 PM CDT WED AUG 15 2012 /208 PM MDT WED AUG 15 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...GUSTY NORTHWEST WINDS WILL PERSIST INTO THE EARLY
  EVENING HOURS BEFORE DIMINISHING BY DARK. 

* WINDS...SUSTAINED SPEEDS OF 25 TO 35 MPH WITH GUSTS AROUND 45
  MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
711 
WWUS73 KABR 160001
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT WED AUG 15 2012

SDZ033-035-045-048-160115-
/O.EXP.KABR.WI.Y.0027.000000T0000Z-120816T0000Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
701 PM CDT WED AUG 15 2012 /601 PM MDT WED AUG 15 2012/

...WIND ADVISORY HAS EXPIRED...

WIND SPEEDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...THEREFORE
THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Aug 14, 12:39 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 12:39 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1239 PM CDT TUE AUG 14 2012

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.

ONLY CHANGE MADE TO THE TODAY PERIOD UPDATE WAS TO ADJUST THE END
TIMING OF SLT CHANCE POPS/ISOD SHOWER/TSTORM MENTION OVER THE
EASTERN HALF OF FORECAST ZONES. THERE IS THE SUBTLEST OF MID-LEVEL
SHORTWAVES WORKING ACROSS THE DAKOTAS THIS MORNING WITH SOME WEAK
MID-LEVEL MOISTURE AND WARM AIR ADVECTION/FORCING TO GENERATE
CLOUD COVER AND SOME SCATTERED SPRINKLES...WEAK RAIN SHOWER
RETURNS OVER THE EASTERN CWA THIS MORNING. PRECIPITATION/CLOUD
COVER SHOULD BE DIMINISHING ACROSS THE FAR EASTERN FORECAST ZONES
BY MID AFTERNOON. THE REST OF THE FORECAST IS IN FINE SHAPE.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH THURSDAY
FORECAST CHALLENGES REMAIN PRECIPITATION CHANCES AND TEMPERATURES
DURING THE NEXT FEW DAYS.

SURFACE HIGH PRESSURE REMAINS DRAPED ACROSS THE EASTERN DAKOTAS
AND MINNESOTA WHILE AN AREA OF LOW PRESSURE SITS ACROSS SE MONTANA
AND NE WYOMING. ASSOCIATED FRONTAL BOUNDARY EXTENDS ESEWD FROM
WESTERN SOUTH DAKOTA TWD NW IOWA. A FEW SCT SHOWERS WITH EMBEDDED
ISOLD TSTMS HAVE BEEN PUSHING EWD ACROSS CENTRAL SOUTH DAKOTA
EARLY THIS MORNING.

WILL HOLD ONTO THE SLIGHT CHANCE MENTION OF THE SHOWERS AND TSTMS
THIS MORNING ACROSS PORTIONS OF THE CWA AS MID LVL WAA CONTINUES
TO PUSH INTO THE AREA AND A WEAK S/W PASSES THRU THE NW FLOW
ALOFT. OTHERWISE ANTICIPATE A MAINLY DRY DAY ACROSS THE AREA AS
THE AFOREMENTIONED FRONTAL BOUNDARY LIFTS NEWD INTO OUR WESTERN CWA.
AFTERNOON TEMPS SHOULD MAKE IT INTO THE LOW 90S THERE WHILE
SLIGHTLY COOLER AIR RESIDES TO THE NORTH AND EAST. FOR TONIGHT
ANOTHER ROUND OF SHOWERS AND TSTMS WILL BE POSSIBLE IN THE EAST AS
YET ANOTHER SUBTLE MID LVL S/W PASSES THRU THE NW FLOW ALOFT COMBINED
WITH THE WAA AND LLJ PATTERN.

WEDNESDAY WILL BE A MARKED TRANSITION DAY AS A STRONG COLD FRONT
APPROACHES FROM THE NORTHWEST ALLOWING FOR VERY AUTUMN LIKE
CONDITIONS TO RETURN BY THE END OF THE PERIOD. MDL GUIDANCE IS
COMING INTO ALIGNMENT SOME MORE REGARDING THIS SYSTEM BUT ENOUGH
INCONSISTENCY REMAINS FOR THIS FORECASTERS CONFIDENCE TO REMAIN
LOW. SHORT TO MEDIUM RANGE GUIDANCE ADVERTISING A FRONTAL PASSAGE
MID TO LATE MORNING WEST TO MID TO LATE AFTN EAST. IF THIS RESULT
VERIFIES...PORTIONS OF OUR EASTERN AND SERN CWA WILL STAND THE
BEST CHANCE AT SEEING SOME ROUGH WEATHER. POPS AND WX FORECAST
REMAIN UNTOUCHED FROM INHERITED AT THIS TIME DUE TO LOWER
CONFIDENCE IN EXACT TIMING OF THIS SYSTEM. AT ANY RATE...STRONG NW
WINDS AND MUCH COOLER AIR WILL QUICKLY USHER IN BEHIND THIS SYSTEM
FOR LATE WEDNESDAY INTO THURSDAY. READINGS ARE LIKELY TO START OUT
IN THE 50S EARLY THURSDAY AND ONLY WARM INTO THE LOW TO MID 70S BY
AFTERNOON.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
OVERALL PATTERN FOR THE EXTENDED STILL LOOKS DRY AND COOLER THAN
NORMAL. SFC HIGH PRESSURE WILL SIT UNDER NORTHWESTERLY UPPER FLOW
THROUGH THE PERIOD. TOOK THE POPS OUT OF SATURDAY FORECAST IN THE
EAST...THOUGH THERE IS SOME POTENTIAL FOR SHOWER DEVELOPMENT IN
THE EAST UNDER A SFC TROF. HOWEVER MODELS ARE NOT CONSISTENT WITH
POSITION OR TIMING OF PRECIP. GFS IS THE ONLY MODEL WITH ANY
PRECIP OVER THE REGION THIS WEEKEND.

TEMPERATURES WILL CONTINUE TO TOP OUT 5 TO 10 DEGREES BELOW NORMAL
THROUGH MONDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. MID LEVEL
CLOUDS WILL BE ON THE DECREASE ACROSS KABR/KATY THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. BY WEDNESDAY MORNING A STRONG
COLD FRONT WILL BE MOVING ACROSS KMBG/KPIR...SWITCHING WINDS TO
THE NORTHWEST. THIS WIND SHIFT HAS BEEN INSERTED INTO THESE TWO
TAF SITES LATE IN THE FORECAST TIME FRAME. IT HAS BEEN LEFT OUT OF
KABR AND KATY AT THIS TIME SINCE EXPECTED FRONTAL PASSAGE WILL BE
BETWEEN 18Z AND 21Z WEDNESDAY...BUT WILL BE INSERTED INTO 00Z
TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...VIPOND
LONG TERM...WISE
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 5:06 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT TUE AUG 14 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
506 AM CDT TUE AUG 14 2012 /406 AM MDT TUE AUG 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND AGAIN
TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND
WEDNESDAY NIGHT. SOME STORMS COULD BE STRONG THAT MAY RESULT IN
GUSTY WINDS AND OR HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

VIPOND

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.